visual disturbances with Plaquenil

Has anyone had any visual disturbances as a result of being on Plaquenil? I have had a few instances of this occurring and it was very disorienting and scary. The information given to me by the rheumatologist said that visual disturbances could occur. I was just wondering if anyone else has experienced it too.

10 Replies

oldestnewest
  • One of the side effects could be problems with vision, it's important you go to your Doctor or optician as soon as possible, plaquenil could damage your eyes permanently

  • No blurred vision, just some strange feeling that is hard to describe. I saw the ophthalmologist before going on the medication and he said that my vision was fine. I wonder if it could change that quickly. I've only been on the medication for a month. I am going to monitor things and if it keeps up, I will go back to an ophthalmologist.

  • I have just been taken off plaquenil due to concerns from my optician and have been referred to the eye hospital so I would definitely make an appointment at the optician and discuss with your consultant, even if it is only to put your mind at rest.

  • I'm currently undergoing investigations for visual disturbance. Couple of mornings I've woke with no vision in left eye. It comes bk in seconds, but is very scary. I have slight bluriness all the time now though. It doesn't interfere with day to day life, just abit annoying. I've been taken of Plaquenil at mo. Had a few tests done & at the mo its looking like painless migraines or low blood pressure. I see my lupus specialist today & am hoping for more answers & to be able resume taking Plaquenil again as my joints miss it. But you do need to see eye specialist. Good luck

  • I had tests for double vision and a weak muscle was spotted in my left eye. Its nothing to do with hydroxy/plaquenil, the specialist was very reassuring and I was very relieved. They corrected it with prisms in my glasses.

    Seems I was "probably" born with the weakness but didnt notice till it till my 60s. I do remember having problems with maths at school, getting numbers and sum signs mixed up....my teacher thought I was careless

    My vision is blurred sometimes these days, often first thing in the morning but again I've been assured its nothing to do with the plaquenil I was taking. Now they cant get the drug here any more I'm off it and I've been prescribed an alternative hydroxy, it'll be interesting to see if my vision improves....

  • Sounds like it might be an ocular migraine. I get those. One minute your vision is fine. The next it is blury, sometimes the central vision has spinners in it. Sometimes slightly double. It makes you feel very strange. It usually lasts 15 to 30 minutes. It can be accompanied by headache but not always. It has nothing to do with medications. My ophthalmologist assured me it's not related to the plaquenil or prednisone I'm on.

  • Make sure you see an ophthalmologist. It's not enough to see an optometrist or an optician. My doc was very adamant about this point when I was put on plaquenil.

  • See your eye doctor. I have macular puckers from Plaquenil which eventually cause blindness.

  • what are macular puckers?

  • I have info on it somewhere but they are raised areas that form on the macula. The eye covers them and the rest of the retina gradually with a slimy white covering.

You may also like...